Re: type II diabetic with lupus on predisone
Steroids always cause high blood sugars, even in non-diabetics. If you're only going to be on prednisone for a short period of time, then wait and see before changing anything with your diabetic medication.
If you find yourself needing prednisone therapy frequently, then you may want to consider going on insulin eventually. You can prevent the steroid highs much more easily on insulin than you can on oral medication. I occasionally have to get steroid shots (not exactly the same thing as the pills, but same effect on blood sugar.) Whenever I know I'm getting a shot, I raise my insulin rate by 25% immediately before getting the shot, and then up to +33% about an hour later. Doing that, my bg's never go above 140-150 even after eating. I'm on a pump so it's a bit easier to fine-tune this, but you could still do something similar on shots. Unfortunately, I don't know of any way to offset the steroid high bg's with oral meds.
P.S. The one time I didn't do this and got a cortisone shot, my bg's stayed up over 300 for two days. Once they get up there, it's next to impossible to get them back down until the steroid totally gets out of your system.
Last edited by SamQKitty; 12-22-2011 at 03:31 PM.